High Wind, Bighorn Mountains West
- When
- May 9, 10:40 AM MST
- Where
- Bighorn Mountains West forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
An 89 mph gust occurred at the Split Creek RAWS site in the western Bighorn Mountains. Wind gusts as high as 61 mph also occurred along Hat Six Road to the east of Casper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An 89 mph gust occurred at the Split Creek RAWS site in the western Bighorn Mountains. Wind gusts as high as 61 mph also occurred along Hat Six Road to the east of Casper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 9:45 AM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1045 AM MDT Mon May 9 2022 .SHORT TERM...Today through Tuesday Issued at 233 AM MDT Mon May 9 2022 Precipitation will continue from Sweetwater County to Natrona and southern Johnson counties for the next several hours. The rain/snow line is basically along the Divide, with snow falling over the eastern half of Sweetwater County (including the I-80 corridor). This wave of precipitation will begin to end from south to north, as this latest shortwave begins to exit toward the northeast. At the same time, precipitation from northern UT will move over Lincoln County in the form of snow. Snow showers will also begin to develop over Yellowstone and the Tetons during the predawn hours. These showers will continue through the rest of the morning. The pattern resets again today in the wake of the aforementioned second trough, with the jet reorienting back over the Cowboy State. This will aid in the redevelopment of the snow showers across the west. Winds will once again quickly increase during the predawn hours as well, this time across southern portions (in the wake of the departing shortwave). West to southwest winds, with gusts up to 35 mph, will occur over this area by 15Z, increasing to gusts of 40 to 50 mph by 18Z. These winds will spill into Natrona County by this time, with gusts near 50 mph occurring this afternoon. The rest of the CWA will have gusts of 20 to 30 mph. Precipitation will end over Johnson and Natrona counties later this morning. As previously mentioned, snow showers will occur across western portions this morning and continue through the day today, with accumulations remaining minor and staying mainly on grassy areas. Reductions in visibility and slushy roads will be the main impact from these showers. Snowfall amounts of 2 to 4 inches will occur in the mountains. Showers will spread across the north this afternoon in the form of rain, as the left front quadrant of the jet moves overhead. Temperatures today will be 10 to 20F below normal, with the colder temperatures occurring west of the Divide. Precipitation will end across these areas this evening, as instability and moisture decrease. A developing closed low will dig over northern CA tonight into Tuesday. This will back the flow aloft in a more southwesterly direction over the Cowboy State. Any shower or thunderstorm activity Tuesday will be very isolated and be mainly confined to areas west of the Divide. However, there will be enough mid level moisture to keep skies partly to mostly cloudy. South to southwest winds will increase by mid to late morning across southern portions, as a result of the backing winds aloft. These winds will spread east of the Divide during the afternoon. Gusts of 25 to 40 mph will occur Tuesday afternoon, with the stronger winds occurring over the Wind Corridor. These winds will also cause temperatures to rise, with 60s returning to areas east of the Divide and Sweetwater County despite the cloud cover. .LONG TERM...Tuesday night through Sunday Issued at 233 AM MDT Mon May 9 2022 The period begins with a southwest-northeast oriented jet focused over western WY. Dry air in the mid to upper levels from the Desert Southwest will be advected into the area clearing things out on Wednesday. This will allow temps to rise into the mid 70s along the Wind Corridor, especially with 700mb temps around 8C. Across the southern half of WY, gusts above 30 mph are likely Wednesday afternoon where the greatest temp/pres gradient exists. Heading into Wednesday night, a 500mb shortwave/closed low rises up from southern NV and 700mb winds become southeasterly bringing in Gulf moisture from the High Plains. In response, instability increases east of the Divide with the highest CAPE values around 500 J/kg in eastern portions of the CWA. With this being overnight, it should limit any potential for strong to severe thunderstorms. RH values below 20% and 20 mph winds Wednesday afternoon suggest elevated fire weather conditions, but with recent rainfall and greenup occurring across WY it will limit fire potential. Thursday morning through the afternoon will be the timeframe for widespread precip as the trough axis passes through. 700mb temps only drop to -3C at best, so lower elevations will see rain in the morning, with rain and isolated thunderstorms in the afternoon thanks to some daytime heating and instability. Right on the heels of the previous system comes the next one Friday into Friday night. This looks like a quick moving shortwave that could provide a short burst of precip for western mountains and the northern half of the CWA. Initial thinking is for mostly snow with 700mb temps around -6C through the event. Not expecting much precip for lower elevations, however higher elevations could see a few inches of snow. Widespread cloud cover and showers should moderate temps on Thursday and Friday with highs only in the upper 50s and low 60s for most lower elevations. Finally by Saturday, a ridge develops over the Pacific Northwest and moves east over WY by Sunday. This will result in a warming trend into next week with a little weak shortwave possible on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 1045 AM MDT Mon May 9 2022 Current storm system is starting to move out of the forecast area. The area of snow from SW WY to Casper area has dissipated with just a few showers hanging on through about 09/20Z. Western into northern WY will continue to see isolated to scattered showers through the day however, with VFR/MVFR conditions and isolated IFR under any heavier showers. Winds are again expected to be somewhat strong with gusts of 25 to 35 kts this afternoon into the early evening. Shower activity will diminish by 10/03Z from KJAC to KCOD as skies clear from south to north overnight. Winds will be generally light overnight and then increase again by mid- to late- morning Tuesday as the general flow becomes more southerly. Gusts of 25 to 35 kts are likely again. Far NW WY may see isolated showers Tuesday afternoon, but most of the area will only see thin high clouds. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 233 AM MDT Mon May 9 2022 Rain and snow showers will end after sunrise over zones 279/280/281/289. Snow showers will occur over western zones through the day today. Rain showers will also spread across the Bighorn Basin and the Bighorns this afternoon. Precipitation will end across the area this evening. West to southwest winds will increase across the south this morning, spreading into zone 280 by mid morning. These winds will also impact zones 281 and 283 this afternoon. Gusts of 30 to 50 mph will occur in these areas this afternoon, with the stronger winds occurring over zones 279/280/289. These winds will subside this evening, before increasing again late Tuesday morning. Winds will become more south-southwest, with gusts of 25 to 40 mph occurring over all but far northern portions of the forecast area. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LaVoie LONG TERM...Rowe AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 238 AM MDT Mon May 9 2022 WYZ001>020-022>030-100845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 238 AM MDT Mon May 9 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Rain and snow showers will end across Sweetwater, Natrona and Johnson counties a few hours after sunrise this morning. Snow showers will occur across western portions, before ending this evening. Rain showers will spread across the north this afternoon. Reductions in visibility and slushy roads will be the main impacts over the western passes. Minor accumulations, mainly in grassy areas, will be possible in the western valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday through Wednesday...Elevated fire weather conditions are possible in Sweetwater and Natrona counties due to low humidity and westerly wind 20 to 35 mph. Thursday through Friday...A couple of systems bring showers and isolated thunderstorms to the area. It will remain breezy as gusts of 30 mph are possible for most of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement National Weather Service Riverton WY 654 AM MDT Mon May 9 2022 WYZ012-024-092100- Teton and Gros Ventre Mountains-Salt River and Wyoming Ranges- 654 AM MDT Mon May 9 2022 ...Accumulating Snow Today... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Snow. Accumulations 2 to 4 inches. * WHERE...Teton, Gros Ventre, Salt River, and Wyoming ranges. * WHEN...Today, ending this evening. * ADDITIONAL DETAILS...Teton Pass and Salt River Pass will see accumulating snowfall through morning commute. Plan your travel accordingly. While snow continues today, the best chance for accumulations will be through about sunrise this morning.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025949, 1025951.